Pharmaceutical

Skin reaction warning added to Excedrin Migraine over-the-counter pain reliever

excedrin migraine Skin reaction warning added to Excedrin Migraine over the counter pain relieverSafety labels of over-the-counter pain reliever Excedrin Migraine have been updated to include a warning for serious skin reactions, the Food and Drug Administration (FDA) announced. Symptoms of this allergic reaction include skin reddening, blisters and rash. Consumers who use this medicine and develop a skin reaction are advised to stop use and seek medical attention right away.

Excedrine Migraine contains 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine. This combination of drugs is used to treat pain caused by tension headaches, migraine headaches, muscle aches, menstrual cramps, arthritis, toothaches, the common cold, and nasal congestion.

In 2013, the FDA warned that drugs containing acetaminophen have been associated with a rare but serious skin reaction known as Stevens Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN) and acute generalized exanthematous pustulosis (AGEP), which can be fatal.

Acetaminophen has also been linked to life threatening liver damage. Three years ago, the FDA ordered drug manufacturers to limit the amount of acetaminophen in prescription drugs to no more than 325 mg per tablet, capsule or dosage unit because of the risk of severe and potentially deadly liver injury.

Cases of severe liver injury have occurred in patients who have taken more than the prescribed dose of an acetaminophen-containing drug in a 24-hour period, took more than one acetaminophen-containing product at the same time; or drank alcohol while taking acetaminophen-containing drugs.

Source: FDA